DEAR DR. GOTT: I am taking ampicillin for an infection in my tooth, three times a day. Should I suspend taking my daily probiotic supplement? Will the ampicillin kill the probiotic bacteria?
DEAR READER: Antibiotics are equal opportunity destroyers. They don’t differentiate between the good and the bad bacteria within our systems. As a result, anyone taking an antibiotic is at an increased risk of developing a yeast infection somewhere in the body. This is because bacteria and yeast help keep the other in check ensuring that one doesn’t grow out of control causing infection.
For that reason alone, many physicians and health care professionals urge anyone on antibiotic therapy to increase his or her intake of yogurt and other cultured dairy products that contain healthful bacteria or consider taking a probiotic supplement. While the antibiotic may kill off some of the probiotics, the constant influx will help keep bacteria present, reducing the risk of yeast overgrowth.
My advice? Stick with the daily probiotic or consider adding more yogurt to your diet. It is important, too, that you use a high quality product to ensure that you are consuming adequate quantities of the healthful bacteria. If you still have questions, speak with your dentist or the prescribing physician for his or her recommendations.
On a side note, probiotics may also help aid digestion and correct mild to moderate bowel irregularity by ensuring the gut remains populated with bacteria. These bacteria help break down the foods we consume to allow for easier conversion to energy and expulsion of the matter we don’t use.
Readers who are interested in learning more can order my Health Report “Consumer Tips on Medicine” by sending a self-addressed, stamped number 10 envelope and a $2 US check or money order to Dr. Peter Gott, PO Box 433, Lakeville, CT 06039. Be sure to mention the title or print an order form from my website, www.AskDrGottMD.com.